South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 14, 2016

August 14, 2016 · NWS ABR · 9 events in 6 counties and zones

Thunderstorms developed across parts of central and north central South Dakota bringing severe winds along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms developed across parts of central and north central South Dakota bringing severe winds along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 1:04 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 14, 1:04 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
304 PM CDT SUN AUG 14 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 303 PM CDT SUN AUG 14 2016

A surface high pressure is shifting east of the region this
afternoon with return flow developing west river. While surface
moisture within the return flow is unimpressive, moisture is
increasing at 850 mb. The moisture, along with a weak upper level
shortwave currently over Montana, will contribute to convection near
the Black Hills this afternoon. As the shortwave progresses eastward
tonight, showers and thunderstorms should move across this CWA. Some
thunderstorms in south central SD later this evening could become
strong with small hail and gusty winds possible. Based on a slow
storm motion, locally heavy rainfall will also be possible.
Instability diminishes east of the Missouri River with strong storms
unlikely.

The threat for strong to severe storms on Monday is a little more
unclear. A shortwave will be located over the Northern Plains with
surface low over central SD. Warm, moist air looks possible ahead of
a low pressure system with MU-CAPE values around 2K J/KG.
Depending on which model used, 0-6 KM bulk shear values should
average between 25 to 35 knots. This setup should be efficient
enough for iso/sct severe storms. However moisture return is
questionable, as the the position of the surface low. The surface
low and upper level shortwave will progress east of the region on
Tuesday with conditions drying out.

.LONG TERM...(Wednesday through Sunday)
Issued at 303 PM CDT SUN AUG 14 2016

The medium range forecast models are coming into better agreement
regarding the upcoming pattern change that will occur on Thursday
night. Very warm/hot temps with dewpoints in the 60s will occur on
Wednesday and Thursday. Thunderstorm chances will increase on
Thursday and Thursday night as a strong trough of low pressure
brings a potent cold front to the region. The best chances for
storms appear to be Thursday evening. After the front moves through,
temps will see a considerable cooldown with highs only the low to
mid 70s by Saturday and Sunday. Chances of thunderstorms will
decrease fairly quickly as the front moves through Friday morning,
leaving a cooler and mostly dry weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1213 PM CDT SUN AUG 14 2016

VFR flight conditions will prevail this afternoon and overnight. A
few thunderstorms will form west of the Missouri River later this
evening and migrate east overnight. KPIR and KMBG will the best
chances for any thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...Scarlett
Hazardous weather outlook, Aug 14, 2:31 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
431 AM CDT SUN AUG 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS
ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE
THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BE STRONG TO SEVERE.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 14, 3:05 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM MDT SUN AUG 14 2016

SDZ003-142245-
CORSON SD-
405 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CORSON COUNTY UNTIL
445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHAMBO RANCH...OR 23 MILES SOUTHEAST OF LEMMON...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CORSON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4575 10200 4584 10186 4564 10169 4552 10196
      4556 10200
TIME...MOT...LOC 2204Z 229DEG 12KT 4564 10192

WISE

The radar

The Bismarck radar (KBIS), 161 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Corson

When
August 14, 3:35 PM MST
Where
Corson County, 5.57 mi ESE of Athboy
Measured
2 in hail
Reported by
Public
Coordinates
45.530, -101.830

Thunderstorm Wind, Dewey

When
August 14, 5:12 PM MST
Where
Dewey County, 1.2 mi SW of Bear Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -101.470

Thunderstorm Wind, Dewey

When
August 14, 5:13 PM MST
Where
Dewey County, 11.84 mi NE of Bear Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.210, -101.310

Sixty mph winds were estimated.

Thunderstorm Wind, Dewey

When
August 14, 6:01 PM MST
Where
Dewey County, Ridgeview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.080, -100.820

Sixty mph winds were estimated.

Thunderstorm Wind, Sully

When
August 14, 8:00 PM CST
Where
Sully County, 1.2 mi SW of Gallagher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.710, -100.570

Sixty mph winds were estimated.

Thunderstorm Wind, Jones

When
August 14, 8:05 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.890, -100.710

Thunderstorm Wind, Sully

When
August 14, 8:20 PM CST
Where
Sully County, 0.69 mi N of Agar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.840, -100.070

Sixty mph winds were estimated.

Thunderstorm Wind, Hyde

When
August 14, 9:33 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Lyman

When
August 14, 9:54 PM CST
Where
Lyman County, 0.85 mi NW of Lower Brule
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.090, -99.580

Sixty-five mph winds were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657786, 657787, 657788, 657789, 657790, 657791, 657795, 657797, 657802.